Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 78, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 1, 2017, 3:29 PM EDT for 4 counties in New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2017, 3:29 PM EDT (19:29 UTC)
- Expired
- Jul 1, 2017, 4:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chenango County, NY, Madison County, NY, Oneida County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 99 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 1:19 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
602
WUUS51 KBGM 011929
SVRBGM
NYC017-053-065-077-012015-
/O.NEW.KBGM.SV.W.0078.170701T1929Z-170701T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
329 PM EDT SAT JUL 1 2017
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southeastern Oneida County in central New York...
Northwestern Otsego County in central New York...
Eastern Madison County in central New York...
Northeastern Chenango County in central New York...
* Until 415 PM EDT
* At 329 PM EDT, a severe thunderstorm was located over Madison, or
near Hamilton, moving east at 35 mph.
HAZARD...60 mph wind gusts and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines, and flooding.
* This severe thunderstorm will be near,
Waterville around 345 PM EDT.
Clinton around 350 PM EDT.
Bridgewater around 355 PM EDT.
New Hartford and Clayville around 400 PM EDT.
Utica around 405 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4267 7573 4291 7559 4311 7570 4323 7507
4314 7514 4305 7522 4290 7520 4287 7521
4286 7520 4286 7516 4291 7509 4283 7490
4290 7488 4271 7482
TIME...MOT...LOC 1929Z 253DEG 28KT 4292 7555
HAIL...<.75IN
WIND...60MPH
$$
MSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:21 PM EDT, 8 minutes earlier.
Area forecast discussion, Jul 1, 3:21 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 321 PM EDT Sat Jul 1 2017 .SYNOPSIS... Showers and thunderstorms will come to an end tonight. Another quick shot of showers and storms will again be possible on Sunday afternoon, then the weather pattern should finally quiet down for a few days early next week courtesy of high pressure. Warm and muggy conditions will also become more comfortable heading into next week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... A Severe Thunderstorm Watch remains in effect into this evening, however, the prolific cloudiness across the region most of today has helped to dampen any widespread threat, and we generally expect any activity to be some passing small lines and bows. High resolution reflectivity simulations suggest a couple areas to focus on in opposite areas of our forecast area. Convection will cross from the Finger Lakes to the Mohawk Valley in the next few hours, while a secondary area is expected across Northeast PA with disorganized convection in between. We should be finishing up with any severe thunderstorm activity by 6 or 7 PM. The main upper trof and surface cold front then swings through later this evening with another quick hit of showers, or storms before midnight...then some drying works into the region overnight with improving conditions and somewhat cooler weather. Expecting areas of fog to develop overnight, especially in areas where heavy rain and flooding occurred. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/... Near term models suggest a relative lull in most of the convective activity on Sunday and Monday, but there are still several weak surface, and trofs aloft to come through which will each have a potential to trigger showers and thunderstorms on an isolated to scattered basis. These features will definitely not have deep moisture to work with like today, but there's still enough uncertainty that we will have to carry low chance diurnal PoPs each afternoon and early evening. SPC even has our NEPA counties in a Marginal Outlook on Monday. High pressure finally busts in for a 48 hour, or so dry spell after that. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As mentioned above, high pressure dominates the region on Independence Day with weak ridging aloft, as well. Will start to see a gradual warm up into the middle of the week with widespread highs into the lower 80s by Wednesday. The surface high shifts to the east Wednesday with a return southerly flow helping to heat things up a bit. This will also help set up the atmosphere for a redevelopment of showers and storms late Wed and Thursday as an area of low pressure moves along the NYPA region. Will need to watch this system through the next several days as it appears to be capable of tapping into a deep moisture source and be fairly dynamic...so there may be a hydro concern again later next week. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Low confidence forecast this go around with highly variable ceilings due to low level moisture and areas of thunderstorms passing through the region making for multi-flight category changes. Generally speaking celings through 22Z-00Z will hoveron the bubble of MVFR-VFR with locally worse restrictions, especially in the vicninity of TSRA. Flight conditions should stabilize a bit this evening as main area of storms moves east with some drier air and prevailing VFR taking hold. Another shot of showers during the late evening, followed by the possibility of MVFR stratus developing and also some areas of fog where there has been rain. After some early morning restrictions, flight operations improve on Sunday with most areas becoming VFR scattered to broken. Winds generaly S-SSW around 10 knots this afternoon, except near thunderstorms. Wind shift occurs to the West this evening at 5-10 knots and remains this way into Sunday morning. Outlook... Sunday through Monday...Mainly VFR but still a small chance for showers-thunder and associated restrictions mainly in the afternoon hours. Tuesday - Wednesday...mainly VFR. Thursday...Flight restrictions possible in developing showers and thunderstorms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...JAB NEAR TERM...JAB SHORT TERM...JAB LONG TERM...JAB AVIATION...JAB
Hazardous weather outlook, Jul 1, 2:40 PM EDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 240 PM EDT Sat Jul 1 2017 NYZ018-024-025-036-044>046-055>057-062-PAZ038>040-043-044-047-048- 072-021845- Onondaga-Chemung-Tompkins-Madison-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 240 PM EDT Sat Jul 1 2017 ...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Locally heavy rain and flooding is also possible, especially in low lying urban areas and towns. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed in some areas. NYZ009-015>017-022-023-037-021845- Northern Oneida-Yates-Seneca-Southern Cayuga-Steuben-Schuyler- Southern Oneida- 240 PM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Locally heavy rain is likely from occasional thunderstorms this afternoon. Flooding of urban areas and small streams may occur, or get worse in areas that have already experienced flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JAB
In the hours before
Local storm report, Jul 1, 12:18 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1218 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD UTICA 43.10N 75.23W
07/01/2017 ONEIDA NY EMERGENCY MNGR
NUMEROUS ROADS FLOODED AND CLOSED DUE TO FLOODING. SOME
CARS SUBMERGED. PART OF ROUTE 12 COLLAPSED... POSSIBLY
DUE TO SINKHOLE.
&&
JMLSpecial weather statement, Jul 1, 1:41 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
141 PM EDT SAT JUL 1 2017
NYZ015>017-011845-
Southern Cayuga NY-Seneca NY-Yates NY-
141 PM EDT SAT JUL 1 2017
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SENECA...NORTHEASTERN
YATES AND NORTHWESTERN CAYUGA COUNTIES UNTIL 245 PM EDT...
At 140 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kendaia, or near Waterloo, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Auburn, Seneca Falls, Waterloo, Romulus, Fayette, Sennett, Fleming,
Union Springs, Aurora and Cayuga.
LAT...LON 4280 7693 4296 7679 4303 7661 4303 7650
4279 7647 4263 7703
TIME...MOT...LOC 1740Z 235DEG 35KT 4282 7686
MSELocal storm report, Jul 1, 1:53 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
153 PM EDT SAT JUL 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 1 NNE ONEIDA CASTLE 43.10N 75.63W
06/30/2017 ONEIDA NY NWS STORM SURVEY
A TORNADO TOUCHED DOWN AT 445 PM EDT JUNE
30TH 2017 NEAR THE INTERSECTION OF FOX ROAD
AND ROUTE 365 FEW MILES SOUTHWEST OF VERONA,
NY IN ONEIDA COUNTY. THE TORNADO KNOCKED
DOWN AROUND A DOZEN TREES AND SEVERAL POWER
POLES ALONG ITS 1.7 MILE PATH. THERE WERE A
FEW HOMES THAT SUSTAINED DAMAGE FROM TREES
FALLING AND ALSO LOSS OF A FEW SHINGLES.
MAXIMUM WINDS WERE AROUND 70 MPH WITH THE
WORST DAMAGE ALONG ROUTE 365 BETWEEN FOX
ROAD AND STONEY BROOK ROAD. THE DURATION OF
THE TORNADO EVENT WAS 2 MINUTES.
&&
DJN/RAMLocal storm report, Jul 1, 1:58 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
158 PM EDT SAT JUL 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 1 SE UNION CORNERS 43.11N 75.74W
06/30/2017 MADISON NY PUBLIC
SEVERAL TREES AND BRANCHES BLOWN DOWN BY
THUNDERSTORM WINDS.
&&
DJN/RAMLocal storm report, Jul 1, 2:33 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG NILES 42.83N 76.40W
07/01/2017 CAYUGA NY 911 CALL CENTER
TREES DOWN. ALSO IN MORAVIA AND OWASCO.
&&
JMLLocal storm report, Jul 1, 3:26 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
326 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG CAZENOVIA 42.93N 75.85W
07/01/2017 MADISON NY 911 CALL CENTER
TREES AND WIRES DOWN
&&
JMLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:32 AM EDT | Special Weather Statement | BGM | Chemung, Schuyler, Tompkins | 43 min |
| Jul 1, 5:12 AM EDT | Special Weather Statement | BGM | Cortland, Tompkins | 48 min |
| Jul 1, 6:36 AM EDT | Special Weather Statement | BGM | Otsego | 39 min |
| Jul 1, 7:21 AM EDT | Special Weather Statement | BGM | Otsego | 9 min |
| Jul 1, 10:47 AM EDT | Areal Flood Advisory | BGM | Cayuga, Onondaga, Tompkins | 3 hr |
| Jul 1, 11:04 AM EDT | Areal Flood Advisory | BGM | Madison, Oneida, Onondaga | 3 hr |
| Jul 1, 11:34 AM EDT | Flash Flood Warning | BGM | Cayuga, Cortland, Madison, Oneida, Onondaga | 3 hr |
| Jul 1, 12:46 PM EDT | Areal Flood Warning | BGM | Cayuga | 11 hr |
| Jul 1, 1:41 PM EDT | Special Weather Statement | BGM | Cayuga, Seneca | 64 min |
| Jul 1, 1:50 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga, Seneca, Tompkins, Yates | 55 min |
| Jul 1, 2:33 PM EDT | Flash Flood Warning | BGM | Cayuga, Cortland, Madison, Oneida, Onondaga, Otsego | 3 hr |
| Jul 1, 2:35 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Chenango, Cortland, Madison, Onondaga | 55 min |
| Jul 1, 3:01 PM EDT | River Flood Warning | BGM | Madison, Oneida | 22 hr |
| Jul 1, 5:24 PM EDT | Areal Flood Warning | BGM | Madison, Oneida | 6 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.